Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 35, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 16, 2009, 5:42 PM MDT for Otero County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2009, 5:42 PM MDT (23:42 UTC)
- Expired
- Sep 16, 2009, 7:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 16 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2583 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEPZ 162342
FFWEPZ
NMC035-170145-
/O.NEW.KEPZ.FF.W.0035.090916T2342Z-090917T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
542 PM MDT WED SEP 16 2009
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 745 PM MDT
* AT 534 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM A THUNDERSTORM OVER THE WARNED AREA IN NOGAL CANYON. UP TO 2
AND A HALF INCHES OF RAIN HAS FALLEN IN THIS AREA IN THE LAST HOUR
WITH ANOTHER STORM MOVING ALONG HIGHWAY 82 WHICH IS PRODUCING
RAINFALL RATES OF 2 TO 3 INCHES PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENT...LA
LUZ AND HIGH ROLLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA EAST OF LA LUZ.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3304 10614 3305 10600 3316 10599 3316 10582
3303 10581 3303 10574 3285 10578 3295 10616
$$
GRZYWACZ1 follow-up statement
000
WGUS74 KEPZ 170137
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
737 PM MDT WED SEP 16 2009
NMC035-170146-
/O.EXP.KEPZ.FF.W.0035.000000T0000Z-090917T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
737 PM MDT WED SEP 16 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR NORTH
CENTRAL OTERO COUNTY...
THE HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 745 PM MDT.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT.
LAT...LON 3304 10614 3305 10600 3316 10599 3316 10582
3303 10581 3303 10574 3285 10578 3295 10616
$$
GRZYWACZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:21 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 16, 3:21 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 321 PM MDT WED SEP 16 2009 .SYNOPSIS... AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A COLD FRONT MOVING IN FROM THE EAST TO COOL US DOWN AND INCREASE OUR RAIN CHANCES. WE WILL SEE SOME STRONG STORM THIS EVENING AND THEN ON THURSDAY AND FRIDAY WE WILL SEE THREAT FOR HEAVY RAINFALL BOTH DAYS. THE WEEKEND WILL DRY OUT A LITTLE AND OUR TEMPERATURES WILL RETURN TO NORMAL. && .DISCUSSION... BIG CHANGES TO OUR WEATHER ARE HAPPENING RIGHT NOW. A DECENT COLD FRONT IS PUSHING ACROSS THE AREA THIS AFTERNOON...GUADALUPE PASSES WINDS HAVE COME OVER HARD TO THE EAST. IN ADDITION A STRONG UPPER LEVEL TROF WAS DROPPING INTO EASTERN ARIZONA THIS AFTERNOON. THIS UPPER LOW BRINGS WITH IT COLDER TEMPERATURES TEMPERATURES ALOFT AND STRONG WESTERLY WINDS. THIS WILL COMBINE WITH SOME DECENT SOUTHEASTERLY WINDS AT THE SURFACE. THESE WEATHER ELEMENTS WILL SET THE STAGE FOR SOME STRONG TO SEVERE WEATHER THIS EVENING. THEN STARTING ON THURSDAY WE WILL SEE A THREAT OF HEAVY RAIN FOR THURSDAY AND FRIDAY. THE LOW CONTINUES TO DROP SOUTH AND BY FRIDAY IT WILL SIT OVER THE NEW MEXICO BOOT HEEL. AFTER FRIDAY THE LOW WEAKENS AND MOVES OFF TO THE EAST. FOR THE FIRST PART OF NEXT WEEK A RIDGE WILL SLOWLY TRY AND BUILD INTO NEW MEXICO FROM THE NORTHWEST. THIS WILL KEEP US UNDER A NORTHEAST FLOW. RIGHT NOW THE MODELS ARENT INDICATING ANY SHORT WAVES MOVING IN THE FLOW...BUT WE WILL HAVE TO WAIT AND SEE. LOOKING AT TEMPERATURES. BEHIND THE FRONT WE WILL SEE OUR HIGHS RUNNING ALMOST TEN DEGREES BELOW NORMAL ON THURSDAY AND FRIDAY. THEN ON SATURDAY JUST A COUPLE OF DEGREES BELOW NORMAL. FOR SUNDAY WE WILL SEE NEAR NORMAL TEMPERATURES. AS THE RIDGE BUILDS INTO THE AREA ON MONDAY AND TUESDAY WE WILL SEE A FEW DEGREES ABOVE NORMAL. && .AVIATION...VALID..17/00Z-18/00Z... ADDITIONAL LIFT AND INSTABILITY WITH LOW PRESSURE DROPPING SOUTH THROUGH THE FOUR CORNERS...WITH COMBINE WITH STRONG BACK DOOR COOL FRONT MOVING IN FROM THE NE OVERNIGHT AND THURSDAY FOR SHOWER/STORM DEVELOPMENT THIS EVENING...THROUGH THURSDAY. ACTIVITY SHOULD INITIALLY CONCENTRATE AHEAD/ALONG FRONT EAST OF THE RIO GRANDE...SPREADING SOUTHWESTWARD ACROSS FLYING AREA...AS THE FRONTAL BOUNDARY PROGRESSES TOWARDS AZ BORDER. LOOK FOR SCT- NMRS +TSRAGR/WND30G45 MPH/CIGS 040-050KFT AGL. ISOLD CIGS TO 2KFT/VSBYS BELOW 1SM IN +RA...ESP LATER TONIGHT AND THU. && .FIRE WEATHER... COOLER AND WETTER WEATHER IS EXPECTED LATER TODAY THROUGH SATURDAY. A SHORT WAVE RIDGE OF HIGH PRESSURE CURRENTLY OVER THE AREA...WILL BREAK DOWN AS UPPER LEVEL LOW PRESSURE SYSTEM DROPS INTO OUR AREA FROM THE NORTH...WHILE ANOTHER LOW PRESSURE SYSTEM SPINNING OVER EASTERN TX SENDS SURGE OF COOLER MORE MOIST AIR OUR WAY FROM THE EAST-NORTHEAST MARKED BY FAST MOVING BACK-DOOR COLD FRONT. ADDITIONAL LIFT IN MID/UPPER LEVELS OF ATMOSPHERE...AND INSTABILITY AHEAD OF LOW APPROACHING FROM THE NORTH...WILL INTERACT WITH THIS FRONT FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS OUR ZONES THIS EVENING AND THURSDAY. ACTIVITY SHOULD CONCENTRATE JUST AHEAD/ALONG THE FRONT...AND AHEAD OF ANY WEAKER COOL SURGES MAKING IT THROUGH LOWER MOUNTAIN RANGES. ACTIVITY IN STORE AGAIN FOR FRIDAY AND SATURDAY...WITH CONTINUED DYNAMICS IN PLACE AS LOW CENTER FORECAST TO REMAIN OVER THE REGION. ASIDE FROM OUTFLOW WINDS...WIDESPREAD HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING AND LARGE HAIL ARE THE MAIN THREATS WITH THESE STORMS. MIN RH WILL CLIMB AND RANGE FROM NEAR 40 % LOWLANDS TO OVER 70 PERCENT HIGHER ELEVATIONS. THURSDAY THROUGH SATURDAY. RH OVERALL SHOULD FALL 20 TO 40 % BY EARLY NEXT WEEK...AS DRIER NORTHWESTERLY FLOW OVERSPREADS THE AREA IN ADVANCE OF BUILDING HIGH PRESSURE RIDGE ALOFT OVER THE GREAT BASIN. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 64 79 59 76 59 / 40 60 40 40 20 SIERRA BLANCA TX 56 78 52 75 54 / 40 40 40 40 20 LAS CRUCES 61 79 56 76 56 / 40 60 40 40 20 ALAMOGORDO 60 78 56 74 55 / 50 50 40 40 20 CLOUDCROFT 43 58 38 55 38 / 60 60 50 50 30 TRUTH OR CONSEQUENCES 59 77 55 74 54 / 50 60 40 40 20 SILVER CITY 54 72 48 68 48 / 40 50 40 40 20 DEMING 59 78 55 75 54 / 30 50 40 30 20 LORDSBURG 59 78 55 75 54 / 20 50 40 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 15/15 BRICE/TRIPOLI
Hazardous weather outlook, Sep 16, 1:22 PM MDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 122 PM MDT WED SEP 16 2009 NMZ022>025-030>032-TXZ055-056-171930- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 122 PM MDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A BACK DOOR COLD FRONT TO GIVE US A THREAT OF ISOLATED SEVERE WEATHER THIS AFTERNOON AND EVENING. MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS...BUT WE COULD ALSO SEE SOME ISOLATED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HEAVY RAIN THREAT WILL CONTINUE THROUGH FRIDAY. WE'LL SEE DRIER AND WARMER CONDITIONS FOR THE START OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT HAZARDOUS WEATHER VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.
In the hours before
Local storm report, Sep 16, 4:03 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
403 PM MDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 4 E MONTANA VISTA 31.83N 106.10W
09/16/2009 M1.00 INCH EL PASO TX NWS EMPLOYEE
&&
MACBLAINLocal storm report, Sep 16, 4:12 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
412 PM MDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL W FORT BLISS 31.81N 106.42W
09/16/2009 E1.25 INCH EL PASO TX TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZED HAIL
&&
MACBLAINLocal storm report, Sep 16, 4:23 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
423 PM MDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL EL PASO 31.85N 106.44W
09/16/2009 M1.00 INCH EL PASO TX OFFICIAL NWS OBS
1 INCH HAIL REPORTED AT EL PASO INTERNATIONAL AIRPORT
&&
MACBLAINLocal storm report, Sep 16, 4:37 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
437 PM MDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL EL PASO 31.85N 106.44W
09/16/2009 E1.50 INCH EL PASO TX TRAINED SPOTTER
REPORTED FROM MONTWOOD AND YARBOROUGH
&&
MACBLAINLocal storm report, Sep 16, 5:04 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
504 PM MDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL EL PASO 31.85N 106.44W
09/16/2009 E1.75 INCH EL PASO TX DEPT OF HIGHWAYS
REPORT NEAR LOOP 375 AND ALAMEDA
&&
MACBLAINLocal storm report, Sep 16, 5:42 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
542 PM MDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 10 SE HORIZON CITY 31.57N 106.07W
09/16/2009 E1.75 INCH EL PASO TX DEPT OF HIGHWAYS
REPORTED SEVERE STORM WAS CONTINUING TO PROCEED
SOUTHEAST, FOLLOWING I-10. A LOT OF GOLF BALL SIZED HAIL
WITH CONSIDERABLE VEHICLE DAMAGE. ARROYOS RUNNING FULL.
&&
MACBLAINThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 2:05 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna, Otero, Sierra | 4 hr |
| Sep 16, 2:40 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 65 min |
| Sep 16, 3:34 PM MDT | Flash Flood Warning | EPZ | Otero | 4 hr |
| Sep 16, 4:06 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 54 min |
| Sep 16, 4:48 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 57 min |
| Sep 16, 5:01 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 48 min |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.